Quiz: How much do you know about heparin-induced thrombocytopenia?

July 3, 2014, 12:01 pm

Heparin Sodium 1,000UmL MDV 30mL Vial McGuffMedical.com★★★½☆

Heparin-induced thrombocytopenia. Lovecchio F. Clin Toxicol 2014 Jul;52:579-583.

Abstract

This is a good up-to-date review of heparin-induced thrombocytopenia (HIT). The following are some questions based on the discussion in the paper (click on each question to reveal the answer):

Onset of HIT is generally within 5-10 days of heparin initiation, and is heralded by a 50% of greater decrease in the platelet count.

HIT occurs in 1-5% of patients receiving heparin. It is more frequently associated with use of unfractionated heparin as compared with low-molecular-weight heparin.

This is a trick question. HIT is a condition that causes clotting, not bleeding. This is a crucial point.

Heparin forms an immunogenic complex with platelet factor 4 (PF4). This complex attaches both to the surface of activated platelets and to endothelial cells, causing release of additional PF4, tissue factor, and other mediators that promote clotting.

  1. Immediately discontinue all heparin (including line flushes).
  2. Start a non-heparin agent for anticoagulation (if no contraindication)
  3. Start warfarin when thrombocytopenia resolves (platelet count > 150,000/mcL).

Because of increase risk of thrombosis, the authors recommend that these patient be anti coagulated for at least 3-6 months if the patient has had a thrombotic event, at least 2-3 months otherwise.

Comments are closed.